Hail, Chesterfield
- When
- May 7, 4:50 PM EST
- Where
- Chesterfield County, Chesterfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.367, -77.517
1.00 inch hail at intersection of Courthouse and Providence Roads.
11 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 7, 1:35 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 235 PM EDT TUE MAY 7 2002 LATEST VISIBLE IMAGERY SHOWS SUNNY CONDITIONS OVER SE VA...WITH MOSTLY CLOUDY CONDITIONS OVER NRN AND WRN SECTIONS. A FEW SHOWERS MADE THEIR WAY ACRS NRN PORTIONS OF CWA TODAY...BUT LITTLE ELSE HAS DEVELOPED...AS WESTERLY WINDS AND ASSOC DOWNSLOPE HAVE HELPED INHIBIT THIS. LATEST SFC ANALYSIS SHOWING WEAK COLD FRONT DROPPING S THROUGH OHIO AND INDIANA. AS HIGH MOVES FROM GRTLKS TO NEW ENGLAND...THIS FRONT IS PROGGED TO BACK DOOR ACROSS THE REGION OVERNIGHT AND WEDNESDAY...DROPPING TEMPS FOR TOMORROW...AND POSSIBLY FOCUSING SOME SHOWER AND TSTM ACTIVITY TONIGHT. MODELS HAVE THIS REPRESENTED...AIDED BY WEAK LOW ALONG FRONT AS IT DROPS THROUGH THE AREA. THE INSTABILITY APPEARS SUFFICIENT FOR TSTMS IF WE GET ANYTHING GOING THIS EVENING. OVERNIGHT...WILL GO WITH JUST CHC OF SHOWERS NE NC COUNTIES WITH FROPA. AVN HAS BEEN THE MOST CONSISTENT WITH THE BACK DOOR FEATURE...AND OTHER MODELS HAVE FALLEN MORE IN LINE WITH AVN SOLN...SUCH THAT THE FRONT STALLS OUT S AND W OF CWA ON WED...THEN TRIES TO RETURN AS A WARM FRONT WED NIGHT. THIS MEANS LOWER TEMPS...AND STABLE AMS FOR WED. OVERRUNNING SHOWERS POSSIBLE WED AFTN AND NIGHT...AT LEAST OVER WRN ZONES...BUT GO WITH DRY FCAST FOR NE ZONES. THU...AREA BREAKS INTO WARM SECTOR...BUT PRERONTAL TROF STILL WARRANTS CHC OF AFTN TSTMS OVER WRN SECTIONS. FRONT SWEEPS FROM NW TO SE THU NIGHT AND FRI MORNING...WITH SHOWERS LINGERING FRI SRN ZONES. FINALLY...A RAIN FREE DAY SATURDAY AS HIGH BUILDS IN. WILL KEEP PRECIP CHCS SUN AND MON WITH WAA THEN NEXT COLD FROPA...FOLLOWED BY DRY DAY TUE. MARINE...NO FLAGS...ALTHOUGH SEAS COULD PUSH 5 FT ON WED...WITH ELY SURGE. FCSTID = 18 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
VAZ063-070-071-072345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 528 PM EDT TUE MAY 7 2002 AT 525 PM...WEATHER SERVICE RADAR INDICATED A CLUSTER OF THUNDERSTORMS ACROSS CUMBERLAND...AMELIA...GOOCHLAND AND WESTERN CHESTERFIELD COUNTIES. THESE STORMS ARE MOVING EAST AROUND 30 MPH AND WILL MOVE ACROSS THE RICHMOND METRO AREA BETWEEN 545 AND 645 PM. WIND GUSTS IN EXCESS OF 30 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE POSSIBLE AS THESE STORMS MOVE THROUGH THE AREA. ALSO...RAINFALL AMOUNTS OF UP TO AN INCH PER HOUR WILL LIKE RESULT IN PONDING OF WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD USE CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATIONS. RUSNAK
The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
1.00 inch hail at intersection of Courthouse and Providence Roads.
Trees down.
Trees down.
Trees down. Trees down on power lines. Widespread power outages.
Tree down on power line at intersection of Route 609 and Route 5.
Trees down.
Trees down on power lines.
Large tree limbs down citywide.
Trees down.
Trees down across county, and damage to a house in Mathews.
Large trees down on road.
Large tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297404, 5297405, 5297406, 5297407, 5297408, 5297410, 5297411, 5297409, 5297412, 5297413, 5297414, 5297415.